Colorado, 2008Flood in Colorado, May 22 to 23, 2008
May 22 to 23, 2008 · NWS GJT · 1 event in 1 county or zone
Warm temperatures caused rapid melting of mountain snowpack and high flows on area rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures caused rapid melting of mountain snowpack and high flows on area rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 2:53 AM MST, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 2:53 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MDT THU MAY 22 2008
...RIVER FLOODING CONTINUES WITH RIVERS CRESTING LATE TODAY
INTO EARLY FRIDAY...
...WINTER WEATHER CONTINUES IN THE MOUNTAINS TODAY...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
A STRONG CLOSES LOW OVER NORTHERN UT AND A LARGE OMEGA BLOCK OVER THE
MIDWEST WILL COMBINE FOR AN INTERESTING WEATHER PATTERN OVER THE NEXT
FEW DAYS. THERE IS GOOD AGREEMENT BETWEEN THE MODELS THEY SHOW GOOD
RUN-TO-RUN CONSISTENCY IN RETROGRADING THE CLOSED LOW TO SOUTHWEST
TODAY AND TONIGHT. THEN THE LOW SLIDES NW FROM SOUTHERN NV TO
NORTHERN CA AND SOUTHERN OREGON BY FRIDAY NIGHT.
EFFECTIVELY...THIS KEEPS THE FORECAST AREA IN A WET SOUTHERLY FLOW
THROUGH FRIDAY NIGHT. THE SYSTEM IS QUITE COLD WITH 500 MB TEMPS TO
21 OVER NORTHERN AZ AND -19 OVER THE FOUR CORNERS. THE COLD
CONDITIONS ALOFT SHOULD KEEP THE ATMOSPHERE CONDITIONALLY UNSTABLE
AND CONDUCIVE TO SHOWERS AND THUNDERSTORMS. THE COLD CONDITIONS AND
SOUTHERLY FLOW SHOULD BRING MORE SNOW FOR THE MOUNTAINS OF WESTERN CO
AND EASTERN UT...ESPECIALLY THE EASTERN UINTAS...AND ON ALL SOUTH-
FACING SLOPES. AFTERNOON CONVECTION SHOULD BE NUMEROUS ENOUGH AND
PRODUCE ENOUGH NEW SNOW IN THE EASTERN UINTAS TO EXTEND THE WINTER
STORM WARNING THERE THROUGH 6 PM.
AS THE LOW CENTER PUSHES FURTHER WEST...MOISTURE BEGINS TO ERODE A
BIT TONIGHT...CONTINUING THIS TREND THROUGH FRIDAY AND FRIDAY NIGHT.
WITH ALL THE CLOUD COVER AND MOISTURE...HAVE STAYED CLOSER TO THE
COOLEST GUIDANCE TEMPS.
THE ADDED MOISTURE WILL CONTINUE THE HYDROLOGIC PROBLEMS WHICH ARE
DISCUSSED BELOW.
.LONG TERM...SATURDAY THROUGH THURSDAY...
A FAIRLY LARGE CHUNK OF ENERGY BEGINS TO GET SHEARED TO THE NORTHEAST
AWAY FROM THE WESTERN LOW PRESSURE SYSTEM ON SATURDAY. AS THIS
HAPPENS THE MAIN LOW CENTER SHIFTS TO THE NORTHWEST. MODELS HAVE BEEN
PRETTY CONSISTENT WITH THIS UNUSUAL EVOLUTION OF THE PATTERN AS THE
LOW CENTER RETROGRADES TO THE PACIFIC NORTHWEST. PREVIOUS FORECAST IN
GOOD SHAPE AS A DRYING TREND BEGINS LATE SAT AS A DRIER SOUTHWEST
FLOW DEVELOPS OVER THE AREA. HOWEVER HAVE STILL KEPT THE SLIGHT
CHANCE/CHANCE POPS AS EMBEDDED HARD TO TIME WAVES MAKE THEIR WAY OVER
THE AREA.
BY MIDWEEK...MODEL CONSISTENCY BEGINS TO SUFFER. WILL KEEP LOW-
GRADE POPS AS ENOUGH MOISTURE/INSTABILITY WILL CONTINUE TO STREAM
OVER THE AREA AT TIMES. TEMPS CREEP UP TO AROUND NORMAL ON
MONDAY AND TUESDAY...THEN ABOVE NORMAL FOR THE REMAINDER OF THE
PERIOD.
&&
.AVIATION...
WEST TO NORTHWEST FLOW WILL CONTINUE OVER THE AREA WITH WIDESPREAD
SHOWERS AND AFTERNOON THUNDERSTORMS PRODUCING LOCAL IFR CEILINGS AND
VISIBILITY. LOCAL LIFR CONDITIONS ARE EXPECTED IN SNOW SHOWERS IN THE
HIGHER MOUNTAINS...ESPECIALLY NORTH OF INTERSTATE 70.
&&
.HYDROLOGY...
THE ABOVE NORMAL TEMPERATURES HAVE RESULTED IN RUNOFF CONCERNS AS
MOUNTAIN SNOWPACK MELTS. MANY RIVERS...STREAMS AND CREEKS WERE
RUNNING NEAR OR SLIGHTLY ABOVE BANKFULL LEVELS. NUMEROUS RIVER FLOOD
WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO. RIVERS UNDER WARNINGS INCLUDE...THE ELK RIVER NEAR
MILNER IN ROUTT COUNTY...THE YAMPA RIVER NEAR DEERLODGE PARK IN
MOFFAT COUNTY...AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY.
MODEL FORECASTS INDICATE MORE WATERWAYS WILL MEET OR EXCEED BANKFULL
THROUGH MID WEEK WITH POTENTIAL FOR MORE FLOODING. A FLOOD WATCH
CONTINUES FOR THE GREEN RIVER NEAR JENSEN. SEE DENFLWGJT...DENFLSGJT
AND DENFFAGJT FOR MORE INFORMATION OR VISIT WEATHER.GOV/GJT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY
AND THE YAMPA RIVER NEAR DEERLODGE PARK IN MOFFAT COUNTY
AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY UNTIL
FURTHER NOTICE.
.UT...FLOOD WATCH FOR THE GREEN RIVER NEAR JENSEN IN UINTAH
COUNTY THROUGH FRIDAY.
WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS ABOVE 8000
FEET THROUGH THIS AFTERNOON.
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
HYDROLOGY......JDCHazardous weather outlook, May 22, 3:29 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MDT THU MAY 22 2008
COZ001>014-017>023-UTZ022>025-027>029-231100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
429 AM MDT THU MAY 22 2008
...A NUMBER OF FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR
PORTIONS OF RIVERS AND CREEKS IN WESTERN COLORADO AND EASTERN UTAH...
...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN UINTA
MOUNTAINS THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES WILL CONTINUE TO PRODUCE ACCELERATED SNOWMELT
IN THE MOUNTAINS. THIS WILL RESULT IN INCREASING FLOWS ON CREEKS...
STREAMS AND RIVERS. FLOOD WARNINGS ARE IN EFFECT FOR THE ELK RIVER
NEAR MILNER IN ROUTT COUNTY...AND THE YAMPA RIVER AT DEERLODGE PARK
IN MOFFAT COUNTY OF NORTHWEST COLORADO. A FLOOD WARNING IS ALSO IN
EFFECT FOR THE EAST RIVER AT ALMONT IN GUNNISON COUNTY OF WEST
CENTRAL COLORADO. IN NORTHEAST UTAH...THE GREEN RIVER NEAR JENSEN
REMAINS UNDER A FLOOD WATCH. OTHER WATERWAYS CURRENTLY NOT UNDER
WATCHES OR WARNINGS MAY BE ABOVE BANKFULL AND RESULT IN MINOR
FLOODING OF LOW LYING AREAS.
COLDER AIR BEHIND A STRONG COLD FRONT...COMBINED WITH STRONG
NORTHWEST FLOW WILL BRING SIGNIFICANT SNOW AND BLOWING SNOW TO THE
EASTERN UINTA MOUNTAINS. THE MOUNTAINS OF COLORADO WILL ALSO SEE
SNOW...THOUGH ACCUMULATIONS WILL BE LIGHTER AND MORE SCATTERED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CREEKS...STREAMS AND RIVERS WILL CONTINUE TO HAVE SIGNIFICANT RISES
AND SOME WATERWAYS WILL EXCEED BANKFULL AND FLOOD STAGE. AS A
RESULT...FLOOD WATCHES AND WARNINGS WILL CONTINUE FOR SOME AREAS
THROUGH THE END OF THE WEEK. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION
WHEN RECREATING NEAR CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE
COLD AND SWIFT.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH SNOW AT THE HIGHER
ELEVATIONS...WILL CONTINUE AS THE SYSTEM STALLS OVER THE WEST
THROUGH THE WEEKEND.
VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT:
WEATHER.GOV/GJT FOR THE LATEST INFORMATION REGARDING WATCHES
AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
Flood, Garfield
- When
- May 22, 4:00 AM MST to May 23, 11:00 PM MST
- Where
- Garfield County, 2.05 mi N of Allen to 3.56 mi N of Allen
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.609, -107.124
Portions of a recreational bike and walking path adjacent to the Colorado River through Glenwood Canyon were flooded. Water was within a few inches of railroad tracks in the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 22, 20081 death · 79 injured · $147 million · EF3 · 36 events
- Tornadoes and Hail in Kansas, May 22 to 23, 20082 deaths · 4 injured · $210,000 · EF3 · 108 events
- Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008$4.5 million · EF2 · 45 events
- Hail and Damaging Winds in Arkansas, May 22, 20081 death · 2 injured · $90,000 · 50 kt wind · 13 events
- Tornadoes and Flash Flood in California, May 22, 20081 injured · $855,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Wyoming, May 22, 20081 injured · $320,000 · EF2 · 13 events
- Hail and Damaging Winds in Nebraska, May 22, 2008$2.4 million · 1.75 in hail · 15 events
- Flash Flooding and Hail in Kansas, May 22 to 23, 2008$1.9 million · 1.75 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 22, 2008$2.0 million · 87 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 22, 20081 injured · $1.0 million · 87 kt wind · 7 events
- Tornado and Hail in Nebraska, May 22, 2008$350,000 · EF1 · 2 events
- Flash Flooding in California, May 22, 2008$655,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109883.